Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 98, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 22, 2018, 6:12 PM MDT for Sandoval County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2018, 6:12 PM MDT (00:12 UTC)
- Expired
- Aug 22, 2018, 8:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Sandoval County, NM
The radar
The Albuquerque radar (KABX), 26 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:30 PM MDT | FLASH FLOOD | 5 Nw Rio Rancho, NM | SEVERAL ROADS CLOSED WEST OF UNSER DUE TO ARROYOS FLOWING OUT OF BANK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141
WGUS55 KABQ 230012
FFWABQ
NMC043-230215-
/O.NEW.KABQ.FF.W.0098.180823T0012Z-180823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
612 PM MDT WED AUG 22 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
South central Sandoval County in north central New Mexico...
* Until 815 PM MDT.
* At 611 PM MDT, Doppler radar indicated thunderstorms producing
moderate to heavy rain across the warned area. One to two inches
of rain have already fallen and an additional one-half to one inch
is likely through 700 PM MDT. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Rio Rancho, Corrales, Bernalillo, Northern Meadows, Enchanted
Hills, Mariposa, Coronado State Monument, Vista Hills, Rio Rancho
City Center and Santa Ana Pueblo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3545 10664 3537 10650 3527 10659 3524 10670
3526 10678 3537 10677
$$
DPorter2 follow-up statements
136
WGUS75 KABQ 230055
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
655 PM MDT WED AUG 22 2018
NMC043-230215-
/O.CON.KABQ.FF.W.0098.000000T0000Z-180823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-
655 PM MDT WED AUG 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTH CENTRAL SANDOVAL COUNTY...
At 649 PM MDT, Doppler radar and automated gauges throughout the
region indicated recent thunderstorms produced over two inches of
rainfall near and north of Rio Rancho. Light to moderate rain will
continue to impact these areas through 745 PM MDT, with additional
rainfall amounts of one-quarter to one-half of an inch likely. The
threat for flash flooding will continue in the warned area.
Some locations that will experience flooding include...
Rio Rancho, Corrales, Bernalillo, Northern Meadows, Enchanted Hills,
Mariposa, Coronado State Monument, Vista Hills, Rio Rancho City
Center and Santa Ana Pueblo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas.
&&
LAT...LON 3545 10664 3537 10650 3527 10659 3524 10670
3526 10678 3537 10677
$$
DPorter488
WGUS75 KABQ 230214
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
814 PM MDT WED AUG 22 2018
NMC043-230220-
/O.EXP.KABQ.FF.W.0098.000000T0000Z-180823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-
814 PM MDT WED AUG 22 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SANDOVAL COUNTY WILL
EXPIRE AT 815 PM MDT...
Thunderstorms that produced heavy rain over portions of Rio Rancho
earlier in the evening have moved away from the area. Although light
rain may be intermittent and spotty for the rest of the evening, the
potential for heavy rain has ended. Flows of water in arroyos will
continue but are expected to diminish as the evening progresses.
LAT...LON 3545 10664 3537 10650 3527 10659 3524 10670
3526 10678 3537 10677
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 5:16 PM MDT, 56 minutes earlier.
Area forecast discussion, Aug 22, 5:16 PM MDT, 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 516 PM MDT Wed Aug 22 2018 .AVIATION... 00Z TAF CYCLE Upper high center remaining to the southeast of NM with tap of monsoon moisture continuing to flow over wrn and nrn NM. Brief MVFR cigs/vsbys are possible with terrain obscurations in heavy rain due to sct to nmrs showers and storms stretched from sw to ne over NM. A weak surface boundary near the ne NM/se CO border may also become a focus for thunderstorms before 23/06Z. At least isold convection to persist aft 23/06Z. An upper trough crossing over the central Rockies will shunt additional moisture into east central NM aft 23/15Z with storm motion becoming more west to east. && .PREV DISCUSSION...314 PM MDT Wed Aug 22 2018... .SYNOPSIS... Showers and thunderstorms with locally heavy rainfall will impact much of New Mexico again today and tonight. A quick 1 to 1.5 inches of rainfall is possible from the stronger storms. A slight decrease in the coverage of thunderstorms is expected Thursday but locally heavy rain is still possible. A noticeable decrease in storm coverage is on the way Friday as drier and more stable air arrives across the northern half of the state. There will however still be chances for storms over the Gila Region. A significant increase in coverage is expected Saturday and Sunday as moisture surges north back into New Mexico. && .DISCUSSION... An active monsoon plume is in place across NM today as evidenced by lines and clusters of convection marching northeast across the area. The 12Z KABQ PW value was 1.23 which was one of the highest observed so far this season. Rainfall is efficient with the deeper moisture as evidenced by the 0.43" rainfall in 15 minutes near Ruidoso. Flash flood potential will be elevated in areas with training cells and where storms become anchored on the higher terrain. Deep moisture will remain in place across NM Thursday ahead of an approaching upper level trough currently entering the Pac NW. This trough will cross CO Thursday evening and force stronger westerly steering flow over northern NM, shifting the monsoon plume into the southern half of the state. Drier air in the wake of this trough will generate a noticeable decrease in storm coverage Friday. The Gila region will still see storms with locally heavy rainfall as return flow increases through late day. Saturday and Sunday will be active again as guidance is latching onto an upper wave feature shifting north into NM while the upper high center rebuilds over TX. Whatever moisture we can squeeze out over the weekend will be the last for a while as model guidance is trending much drier and warmer for next week. Guyer && .FIRE WEATHER... Now that the upper high aloft has shifted over Texas, a more traditional monsoon flow has set up over western and central NM. Scattered to numerous showers and thunderstorms will persist into the evening with heavy rainfall possible due to the abundant moisture. Storms will generally move toward the northeast around 5 to 15 mph. Thursday will remain active, again mainly across western and central NM, as an upper level trough crosses the central Rockies. The trough passage will change the storm motion such that storms should move toward the east. After the trough passage, drier air will filter into northern NM for Friday. This should result in a downtick in storm coverage, though areas south of I-40 should remain fairly active. Storm motion will be very light. Moisture will rebound across northern NM quickly on Saturday as the monsoonal plume reorganizes. Storm coverage will increase accordingly. As an upper level trough moves in from the PacNW, the moisture plume across NM will start to be stretched and weakened on Sunday, and eroded more-so on Monday. As the trough passes to the north on Tuesday and Wednesday, much, much drier air will shift over NM. Thus, a significant downtrend in storm coverage is expected next week. Aside from lightning and erratic wind gusts from thunderstorms, the other main fire weather concern will be poor to fair ventilation across much of the area on Friday due to the lighter transport winds. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 22, 3:09 AM MDT, 15 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 309 AM MDT Wed Aug 22 2018 NMZ501>540-231130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 309 AM MDT Wed Aug 22 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will continue over the the northwest two-thirds of the state this afternoon and evening. Locally heavy rainfall and flash flooding are possible as the potential for several storms moving over the same area exists. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous showers and thunderstorms continues over the northwest two-thirds to three-quarters of the state Thursday. Locally heavy rainfall is likely once again. Storm motion is forecast to change to west to east Thursday afternoon. Drier air moves in across far northern New Mexico Friday with scattered coverage forecast elsewhere. Shower and storm coverage ramps back up again over the weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
In the hours before
Special weather statement, Aug 22, 2:52 PM MDT, 3 hours 20 minutes before
Special Weather Statement National Weather Service Albuquerque NM 252 PM MDT WED AUG 22 2018 NMZ506-507-222130- West Central Mountains-West Central Highlands- 252 PM MDT WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CIBOLA AND EAST CENTRAL MCKINLEY COUNTIES UNTIL 330 PM MDT... At 252 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles north of Milan to 14 miles southwest of Grants. Movement was northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Heavy rain will also be possible. Locations impacted include... Grants, Milan and San Rafael in Cibola County. This includes Interstate 40 between Mile Markers 74 and 90. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3540 10763 3493 10781 3492 10814 3530 10794 TIME...MOT...LOC 2052Z 247DEG 11KT 3527 10791 3502 10804 DPorter
Special weather statement, Aug 22, 3:24 PM MDT, 2 hours 48 minutes before
Special Weather Statement National Weather Service Albuquerque NM 324 PM MDT WED AUG 22 2018 NMZ506-507-222200- West Central Mountains-West Central Highlands- 324 PM MDT WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CIBOLA COUNTY UNTIL 400 PM MDT... At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Grants, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... McCartys, Skyline-Ganipa and Acomita Lake. This includes Interstate 40 between Mile Markers 88 and 99. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3488 10799 3510 10792 3511 10760 3480 10764 TIME...MOT...LOC 2123Z 298DEG 14KT 3497 10788 DPorter
Special weather statement, Aug 22, 5:10 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
510 PM MDT WED AUG 22 2018
NMZ507-519-521-222345-
Sandia/Manzano Mountains-West Central Highlands-Middle Rio Grande
Valley/Albuquerque Metro Area-
510 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA...SOUTH
CENTRAL SANDOVAL AND BERNALILLO COUNTIES UNTIL 545 PM MDT...
At 510 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southeast of Marquez to 9 miles west
of South Valley to near Los Chaves. Movement was northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Albuquerque, Rio Rancho, Valencia, Los Lunas, Corrales, Bernalillo,
Los Ranchos De Albuquerque, Bosque Farms, Peralta and Tijeras.
This includes the following highways...
Interstate 40 between Mile Markers 133 and 177.
Interstate 25 between Mile Markers 200 and 241.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3535 10664 3522 10635 3492 10633 3468 10700
3487 10702 3509 10712
TIME...MOT...LOC 2310Z 236DEG 28KT 3516 10706 3500 10684 3472 10680
DPorterSpecial weather statement, Aug 22, 6:01 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
601 PM MDT WED AUG 22 2018
NMZ518-519-521-230030-
Sandia/Manzano Mountains-Santa Fe Metro Area-Middle Rio Grande
Valley/Albuquerque Metro Area-
601 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA...
SOUTHEASTERN SANDOVAL...SOUTHWESTERN SANTA FE...BERNALILLO AND
NORTHWESTERN TORRANCE COUNTIES UNTIL 630 PM MDT...
At 600 PM MDT, Doppler radar was tracking an outflow boundary from
strong thunderstorms along a line extending from near Sandia Pueblo
to near Cedar Crest to 6 miles southwest of Escabosa. Movement was
northeast at 25 mph.
Wind gusts up to 50 mph will be possible with these storms. Heavy
rain will also be possible with these storms.
Locations impacted include...
Albuquerque, southeastern Rio Rancho, Corrales, Bernalillo, Los
Ranchos De Albuquerque, Edgewood, Tijeras, Chilili, Santa Ana Pueblo
and Paradise Hills.
This includes the following highways...
Interstate 40 between Mile Markers 153 and 187.
Interstate 25 between Mile Markers 216 and 254.
&&
LAT...LON 3544 10639 3526 10618 3488 10618 3481 10661
3499 10667 3516 10680
TIME...MOT...LOC 0000Z 234DEG 23KT 3528 10660 3512 10641 3488 10640
DPorterThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:01 PM MDT | Special Weather Statement | ABQ | Bernalillo | 29 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.